Nebraska, 2022Drought in Nebraska, March 1 to 31, 2022
March 1 to 31, 2022 · NWS LBF · 20 events in 20 counties and zones
Very dry conditions in in March led to the expansion of severe (D2) drought conditions into much of the remainder of Central and North Central Nebraska. By the end of March extreme (D3) drought conditions had expanded into Wheeler, far southeastern Holt and southeastern Garfield counties.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions in in March led to the expansion of severe (D2) drought conditions into much of the remainder of Central and North Central Nebraska. By the end of March extreme (D3) drought conditions had expanded into Wheeler, far southeastern Holt and southeastern Garfield counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Feb 28, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1130 PM CST Mon Feb 28 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CST Mon Feb 28 2022
Northwest flow aloft continues tonight through Tuesday night and the
extensive area of mid and high clouds across the northwest U.S.
shown on satellite will remain mostly north of wrn and ncntl Nebraska
during this time. A weak sfc trof of low pressure will move
through the region tonight. This will cause an increase in
moisture with precipitable water increasing to 0.40 inches by
morning. The atmosphere should remain mixed and the RAP model
shows h850mb winds increasing to 30 to 45 kts-from the northwest.
These winds will decrease during the day Tuesday but moisture
will continue to increase with precipitable rising to near 0.50
inches by late afternoon.
The temperature forecast tonight and Tuesday uses a blend of the
guidance and the 50th percentile of the NBM for lows in the mid 20s
to lower 30s and highs in the mid 60s to lower 70s. Temperatures
continue to warm aloft Tuesday night and precipitable water remains
nearly static at 0.50 inches. This would seem to support warmer lows
in the upper 20s to mid 30s as suggested by the short term model
blend.
.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CST Mon Feb 28 2022
Back to back storms will cross the cntl Plains Friday night-
Saturday and then Sunday-Sunday night. The GFS will track both
systems through nwrn Nebraska and then through SD while the ECM
tracks both systems through the heart of wrn and ncntl Nebraska. The
ensembles are generally similar with the track with minor north and
south differences.
There is little change in the temperature forecast Wednesday. A
slight mark up is in place using the guidance blend and the 50th
percentile of the NBM. This suggested highs in the upper 60s to mid
70s.
A back-door cold front will drop through wrn and ncntl Nebraska
Wednesday night. The models are a little faster with the front and
this could affect the temperature forecast Wednesday across ncntl
Nebraska. The models are also trying to erode the cold air in place
Friday. This seems fishy given it is modified arctic air. Highs in
the 50s and 60s are in place across wrn and ncntl Nebraska Friday.
A check on the ECM thunderstorm forecast Friday indicates the
better chances will be across nrn KS and areas generally south of
Interstate 80 in Nebraska. These storms, if the form, will likely
focus on the sfc cold front which will be across KS.
Otherwise, the rain-snow forecast continues pretty much on track.
The models are slowing the onset of the precipitation down slightly
but the best chance continues to be Friday night and Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM CST Mon Feb 28 2022
VFR conditions will prevail over the next 24 hours. LLWS will be
possible through the early morning hours, generally before
sunrise. LLWS of 35 to 40 kts will be possible. Winds will be out
of the northwest during the day. Locations across the northern
Sandhills into north central Nebraska, including KVTN, will see
the strongest winds around 15 to 20 kts, with gust up to 25 kts
possible. Winds will diminish in the evening to less than 10 kts.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Feb 28, 7:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
721 PM CST Mon Feb 28 2022
NEZ004>010-022>029-035>038-056>059-069>071-094-020130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
721 PM CST Mon Feb 28 2022 /621 PM MST Mon Feb 28 2022/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Continued mild temperatures, breezy winds, and low relative
humidity values will maintain elevated to near critical fire
weather conditions on both Tuesday and Wednesday afternoon. The
area of concern is from southwest into portions of central
Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Drought, Boyd
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Severe (D2) conditions expanded to include all of Boyd county by the end of March. The cooperative station at Butte reported 0.52 inches of precipitation for the month of March. This was 0.95 inches below the normal of 1.47 inches. The cooperative station at Lynch reported 0.85 inches of precipitation in March.
Drought, Holt
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded into almost all of Holt county by the end of March. Over far southeastern Holt county extreme (D3) drought conditions developed during the last week of March. The cooperative station at O'Neill reported 0.64 inches of precipitation for the month of March. This was 0.87 inches below the normal of 1.51 inches. The cooperative station at Atkinson 3SW reported 0.36 inches of precipitation in March. This was 0.90 inches below the normal of 1.26 inches.
Drought, Wheeler
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions during the last week of March. The cooperative station at Bartlett 1W reported 0.24 inches of precipitation for March. This was 1.11 inches below the normal of 1.35 inches.
Drought, Garfield
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions over southeastern Garfield county during the last week of March. The cooperative station at Burwell reported 0.30 inches of precipitation for March. This was 1.08 inches below the normal of 1.38 inches. The cooperative station at Ericson 8WNW reported 0.28 inches of precipitation for the month of March. This was 1.20 inches below the normal of 1.48 inches.
Drought, Keya Paha
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Severe (D2) drought conditions had developed over the eastern half of Keya Paha county by mid March. By the end of the month, severe (D2) drought conditions had expanded to all of Keya Paha county. The cooperative observer at Springview 2NW reported 0.11 inches of precipitation in March.
Drought, Rock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded into all of Rock county by mid March.
Drought, Brown
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions deteriorated to severe (D2) drought conditions by mid March. The cooperative observer at Ainsworth reported 0.12 inches of precipitation for March. This was 1.08 inches below the normal of 1.20 inches. The cooperative observer at Elsmere 9ENE reported 0.14 inches of precipitation for March. This was 1.30 inches below the normal of 1.44 inches.
Drought, Loup
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Loup forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued over all of Loup county during March.
Drought, Blaine
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Severe (D2) drought conditions in eastern Blaine county, expanded to the remainder of the county during the last week of March. The cooperative observer at Purdum reported 0.20 inches of precipitation in March. This was 0.97 inches below the normal of 1.17 inches.
Drought, Custer
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over all of Custer County by the end of March. The cooperative station at Anselmo 2WSW reported 0.73 inches of precipitation in March. This was 0.61 inches below the normal of 1.34 inches. At Broken Bow, 0.21 inches of precipitation was reported for the month of March. This was 0.95 inches below the normal of 1.16 inches. The cooperative station at Callaway 8 WSW reported 0.78 of precipitation for the month of March.
Drought, Thomas
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over all of Thomas county by the end of March.
Drought, Logan
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over most of Logan county by the end of March. The cooperative observer at Stapleton 5W recorded 0.73 inches of precipitation for March. This was 0.63 inches below the normal of 1.36 inches.
Drought, Lincoln
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over far southern Lincoln county in March. The cooperative observer at Wallace 2W reported 1.01 inches of precipitation for March. This was 0.13 inches above the normal of 0.88 inches. The cooperative observer at Hershey 5SSE reported 0.42 inches of precipitation for March. This was 0.43 inches below the normal of 0.85 inches. The cooperative observer at Brady reported 1.14 inches of precipitation in March. At the North Platte Regional Airport, 0.85 inches of precipitation fell in March. This was 0.15 inches below the normal of 1.00 inches.
Drought, Frontier
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Frontier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread from southwestern, into the remainder of Frontier county by the end of March. The cooperative observer at Eustis 2NW reported 0.77 inches of precipitation in March. This was 0.50 inches below the normal of 1.27 inches. The cooperative observer at Curtis reported 0.52 inches of precipitation for March. This was 0.41 inches below the normal of 0.93 inches.
Drought, Hayes
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded from southern Hayes county, into the remainder of the county by the end of March. The cooperative observer at Hayes Center reported 0.67 inches of precipitation in March. This was 0.46 inches below the normal of 1.13 inches.
Drought, Eastern Cherry
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over the eastern third of Cherry county by the end of March. At the Valentine Airport, 0.25 inches of precipitation fell in March. This was 0.76 inches below the normal of 1.01 inches. The cooperative station at Valentine Lakes National Wildlife Refuge, reported 0.40 inches of precipitation for the month. This was 0.64 inches below the normal of 1.04 inches.
Drought, Hooker
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Hooker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over the eastern half of Hooker county by the end of March. The cooperative observer at Mullen reported 0.40 inches of precipitation for March. This was 1.16 inches below the normal of 1.56 inches.
Drought, Chase
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over the eastern 2/3rds of Chase county in March. The cooperative observer at Imperial reported 1.13 inches of precipitation in March. This was right at the normal of 1.13 inches. At the Imperial Airport, 0.62 inches of precipitation fell for in March. This was 0.17 inches below the normal of 0.79 inches.
Drought, Garden
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Severe (D2) drought conditions over northwestern Garden county persisted through the end of March. The cooperative station at Lisco reported 0.76 inches of precipitation for March. This was 0.25 inches below the normal of 1.01 inches. The cooperative station at Oshkosh 8SW reported 0.87 inches of precipitation for March. This was 0.25 inches below the normal of 1.12 inches.
Drought, Sheridan
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded in to portions of far western Sheridan county by the end of March. The cooperative station at Ellsworth 2W reported 0.35 inches of precipitation for March. This was 0.40 inches above the normal of 0.75 inches. The cooperative station at Gordon 6N reported 0.45 inches of precipitation in March. This was |0.73 inches below the normal of 1.18 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022$100,000 · 7 events
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Texas, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
- Drought in Montana, March 1 to 31, 202216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012467, 1012478, 1012481, 1012486, 1012487, 1012489, 1012491, 1012492, 1012494, 1012497, 1015904, 1015908, 1015912, 1015913, 1015914, 1015924, 1015905, 1015915, 1015917, 1015919.